Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

April 2, 2021Clinton County, Pennsylvania

NWS State College, PA issued this special weather statement at Apr 2, 2021, 3:34 AM EDT for Clinton County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2021, 3:34 AM EDT (07:34 UTC)
Expired
Apr 2, 2021, 4:30 AM EDT
In force
56 min
Issued by
NWS State College, PA

County Clinton County, PA

The radar

The State College radar (KCCX), 56 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS81 KCTP 020734
SPSCTP

Special Weather Statement
National Weather Service State College PA
334 AM EDT Fri Apr 2 2021
 
PAZ012-019-045-020830-
Southern Clinton PA-Northern Clinton PA-Southern Centre PA-
334 AM EDT Fri Apr 2 2021

...A SNOW SQUALL WILL AFFECT PARTS OF SOUTHERN CLINTON...NORTHERN
CLINTON...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 331 AM EDT, a snow squall was along a line
extending from near Cammal to near Mill Hall and moving south at 30
MPH.

LOCATIONS IMPACTED INCLUDE...
Lock Haven, Lamar, Mill Hall, Dunnstown, Flemington, Castanea,
Millheim, Aaronsburg, Rebersburg, Mackeyville and Lock Haven
University.

For those driving on Interstate 80, this includes areas between the
Lamar and Loganton exits, specifically from mile markers 173 to 183.

This includes the following highways...
 Route 220 from near Lamar on I-80 to Lock Haven.
 State Road 45 near Millheim.
 State Road 120 from north of Lock Haven to Lock Haven.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely 
to lead to accidents. Slow down and allow extra time to reach your 
destination. Consider taking a break at an exit or rest stop until 
this squall passes your location.



&&

LAT...LON 4137 7754 4136 7753 4134 7748 4131 7747
      4130 7745 4093 7730 4088 7747 4113 7757
      4137 7758 4138 7754
TIME...MOT...LOC 0731Z 342DEG 24KT 4138 7754 4112 7753 
$$

Lambert/Wagner

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 1, 11:07 PM EDT, 4 hours 27 minutes earlier.

Area forecast discussion, Apr 1, 11:07 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service State College PA
1107 PM EDT Thu Apr 1 2021

.SYNOPSIS...
Winterlike conditions are in store for the start of April with
snow showers and cold, gusty winds adding to the unseasonable
chill. Temperatures will moderate into this weekend with dry
weather into Saturday. Much of central PA will remain mild on
Sunday, along with just a chance of a shower.

&&

.NEAR TERM /THROUGH FRIDAY/...
Sunset has helped to kill off many of the SHSN/SQ. The remaining
ones are all clustered along what appears to be a subtle upper
trough/vort max. Meso models push this stuff southward over the
next few hours and dwindle them. All seems well with the
forecast. Just made some tweaks to the sky cover and tried to
time the tapering SHSN.

Prev...
SHSN and SQ moving thru the area with less cellular look as the
stability of night/colling has begun. However, more organization
is seen with on main broken band of SHSN stretching from the nrn
mtns into wrn PA. Greater than freezing ground/road temps from
the modest warming/sun we got earlier today may drop quickly as
the snow drops onto the roads, and some heavier squalls are out
there. IR cloud top temps per IR sat are around -25C which
equates to >10kft today. So, some of these SHSN will be quite
intense, but also brief at most locations. Forecast rolling
along with few tweaks to be made.

Prev...
Cold air flooding southeastward as sharp 5h trough axis drops
ESE across the eastern GLAKS this afternoon and evening. Snow
showers most currently numerous over the Laurels and SC
Mountains, where it's warm enough thanks to downsloping for a
mix of graupel and rain. Very cold air aloft with -12C to -14C
850 mb air building in from the eastern GLAKS. Potential for
a squall or two to impact northern mountains late afternoon
into early evening as 5h trough axis and boundary dropping south
of Lake Ontario presently cross the northern half of central
PA. SNSQ parameter lights up as 5h trough axis swings through
late this afternoon and evening across the NC, NW and WC
mountains. Flash freezes will be the biggest concern in quick
heavier bursts of snow as highway pavement temps can easily
drop to or below freezing in squalls thanks to 850 mb temps
of -12 to -14C by 00z.

Favorable trajectory for lake/terrain enhanced snow showers
through this evening over the Allegheny Plateau, especially the
Laurel Highlands, before tapering off late tonight. There is
also some potential for locally heavy snow showers and/or brief
squalls or bursts of graupel.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH 6 PM FRIDAY/...
Temperatures will recover slightly on Friday, as high pressure
and dry weather return. MaxT departures from climo Fri still running
15-20 degrees below climo.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A lingering very dry air mass and steep low-level lapse rates
Saturday afternoon could lower humidity values below those shown
by NBM guidance. Thus, we nudged dew points downward by 3-5
degrees area-wide. As for precipitation, we don't really see a
notable chance for showers until the middle of next week, when a
back-door type surface front, along with upper-level energy
perhaps approaching from the middle of the country, could
combine forces. Even then, uncertainty is high, and we've only
mentioned isolated-scattered coverage of showers.

In the temperature department, daily highs are expected to range
from the upper 50s over the northern mountains and the Allegheny
highlands, to the mid-upper 60s across the middle and lower
Susquehanna Valleys.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
General VFR conditions across most locations through the evening
with occasional dips to MVFR and brief IFR as the last in a wave
of snow showers moves through.

By midnight, the activity will have ended and conditions will
improve in all locations to VFR. A gusty northwest wind will
continue through this forecast period as skies become clear.

Outlook...

Sat-Tue...No sig wx expected.

&&

.CLIMATE...
Record low of 18F (2011) in jeopardy at Bradford on Friday,
April 2.

For March 2021, Harrisburg and Williamsport are projected to
rank in the top 25 warmest on record. With the rainfall expected
in the next 24 hours, precipitation for the month will be close
to average. Another callout is the below average snowfall with
2021 currently only 1 of 4 years (2012, 2010, 2000) with no
measurable snowfall at Harrisburg.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Dangelo/RXR
NEAR TERM...DeVoir/Dangelo/RXR
SHORT TERM...DeVoir/Steinbugl/RXR
LONG TERM...Jurewicz/Colbert
AVIATION...Tyburski
CLIMATE...
Hazardous weather outlook, Apr 2, 3:14 AM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
314 AM EDT Fri Apr 2 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-030715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
314 AM EDT Fri Apr 2 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 1, 10:02 PM EDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service State College PA
1002 PM EDT Thu Apr 1 2021

PAZ012-019-045-020245-
Southern Clinton PA-Northern Clinton PA-Southern Centre PA-
1002 PM EDT Thu Apr 1 2021

...A SNOW SQUALL WILL AFFECT SOUTHERN CLINTON AND EASTERN CENTRE
COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 1000 PM EDT, a snow squall was over
Castanea, or near Lock Haven moving southeast at 25 MPH.

For those driving on Interstate 80, this includes areas between the
Bellefonte and Jersey Shore exits, specifically from mile markers 164
to 189.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4103 7720 4094 7725 4092 7765 4106 7768
      4109 7762 4111 7769 4113 7769 4117 7731
TIME...MOT...LOC 0201Z 330DEG 22KT 4112 7739

Dangelo
Special weather statement, Apr 1, 10:08 PM EDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
1008 PM EDT Thu Apr 1 2021

PAZ025-020230-
Blair PA-
1008 PM EDT Thu Apr 1 2021

...A SNOW SQUALL WILL AFFECT CENTRAL BLAIR COUNTY...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than a quarter of a mile.

LOCATION AND MOVEMENT...At 1005 PM EDT, a snow squall was near
Bellwood, or near Altoona moving southeast at 30 MPH.

This includes Interstate 99 from mile markers 25 to 41 roughly from
Bellwood to Hollidaysburg.

This also includes Route 22 from Hollidaysburg to Canoe Creek State
Park.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4056 7847 4064 7833 4048 7824 4038 7845
TIME...MOT...LOC 0205Z 329DEG 28KT 4055 7834

Dangelo
Special weather statement, Apr 2, 3:34 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
334 AM EDT Fri Apr 2 2021

PAZ012-019-045-020830-
Southern Clinton PA-Northern Clinton PA-Southern Centre PA-
334 AM EDT Fri Apr 2 2021

...A SNOW SQUALL WILL AFFECT PARTS OF SOUTHERN CLINTON...NORTHERN
CLINTON...AND SOUTHERN CENTRE COUNTIES...

HAZARDS...A snow squall accompanied by winds of up to 30 MPH which
can rapidly reduce visibility to less than a quarter of a mile.

LOCATION AND MOVEMENT...At 331 AM EDT, a snow squall was along a line
extending from near Cammal to near Mill Hall and moving south at 30
MPH.

LOCATIONS IMPACTED INCLUDE...
Lock Haven, Lamar, Mill Hall, Dunnstown, Flemington, Castanea,
Millheim, Aaronsburg, Rebersburg, Mackeyville and Lock Haven
University.

For those driving on Interstate 80, this includes areas between the
Lamar and Loganton exits, specifically from mile markers 173 to 183.

This includes the following highways...
 Route 220 from near Lamar on I-80 to Lock Haven.
 State Road 45 near Millheim.
 State Road 120 from north of Lock Haven to Lock Haven.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely
to lead to accidents. Slow down and allow extra time to reach your
destination. Consider taking a break at an exit or rest stop until
this squall passes your location.

&&

LAT...LON 4137 7754 4136 7753 4134 7748 4131 7747
      4130 7745 4093 7730 4088 7747 4113 7757
      4137 7758 4138 7754
TIME...MOT...LOC 0731Z 342DEG 24KT 4138 7754 4112 7753

Lambert/Wagner

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:43 PM EDTSpecial Weather StatementCTPCentre62 min
Apr 1, 8:51 PM EDTSpecial Weather StatementCTPCambria, Somerset54 min
Apr 1, 9:26 PM EDTSpecial Weather StatementCTPBlair19 min
Apr 1, 10:02 PM EDTSpecial Weather StatementCTPClinton43 min
Apr 1, 10:08 PM EDTSpecial Weather StatementCTPBlair22 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.